Tennessee, 2012

Damaging Winds in Tennessee, July 18, 2012

July 18, 2012 · NWS MRX · 4 events in 4 counties and zones

Continuation of a moist and unstable air mass allowed for the development of widely scattered thunderstorms during the afternoon. The storms initiated on the higher terrain features including the Cumberland Plateau and drifted a few mile east into the Tennessee |Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Continuation of a moist and unstable air mass allowed for the development of widely scattered thunderstorms during the afternoon. The storms initiated on the higher terrain features including the Cumberland Plateau and drifted a few mile east into the Tennessee |Valley. Some of the thunderstorms became severe producing mainly wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 12:30 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 18, 12:30 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT WED JUL 18 2012

.AVIATION...TSRA COVERAGE ON THE INCREASE THIS AFTERNOON WITH SOME
ACTIVITY FIRING ALONG OUTFLOW BOUNDARIES FROM EARLIER TSRA. TYS AND
TRI WILL BOTH BE UNDER THE GUN TO GET A TSRA OVER THE NEXT 1 TO 4
HOURS. CHA MAY ALSO GET A TSRA GIVEN NEW DEVELOPMENT OVER THE SRN
PLATEAU WHICH WILL MOVE SLOWLY SE.

KEPT CONDITIONS MOSTLY VFR OUTSIDE OF THE SHORT TERM THREAT FOR
TSRA. IF A STRONGER TSRA DEVELOPS OR PASSES DIRECTLY OVER TYS/TRI
THEN BRIEF MVFR OR LOWER CONDITIONS ARE LIKELY. POTENTIAL FOR PATCHY
DENSE FOG LATE TONIGHT AGAIN AT TRI...WHICH MAY EQUATE TO IFR OR
LOWER THERE BEFORE 12Z THURSDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 18, 3:51 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 AM EDT WED JUL 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
451 AM EDT WED JUL 18 2012 /351 AM CDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED THROUGH THE UPCOMING WEEK. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY...WITH THE
PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING
DOWN-BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD

In the hours before

Special weather statement, Jul 18, 11:39 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1239 PM EDT WED JUL 18 2012

TNZ035-067-181730-
MORGAN TN-ROANE TN-
1239 PM EDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND ROANE
COUNTIES UNTIL 130 PM EDT...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF ROCKWOOD...MOVING SOUTHEAST AT
10 MPH. OTHER ISOLATED STRONG STORMS WILL CONTINUE TO DEVELOP IN
THIS AREA.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM AND ANY OTHER STRONG STORMS THIS AFTERNOON. LOCALLY HEAVY
RAINS UP TO 1.5 INCHES PER HOUR ARE ALSO POSSIBLE...AND MAY CAUSE
MINOR FLOODING OF LOW LYING AREAS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...
KINGSTON...OLIVER SPRINGS...PINE ORCHARD...PETROS...OAKDALE...
HARRIMAN...DEARMOND...EAGLE FURNACE...FAIRVIEW...PAINT ROCK AND
BRADBURY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Jul 18, 1:04 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 PM EDT WED JUL 18 2012

TNZ036-069-181845-
ANDERSON TN-KNOX TN-
204 PM EDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
245 PM EDT...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL...
HALLS...KARNS...BEARDEN AND MALONEYVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 18, 1:47 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

Several trees were reported down across Knoxville.

Thunderstorm Wind, Bledsoe

When
July 18, 3:05 PM CST
Where
Bledsoe County, 1.68 mi E of Sampson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.670, -85.240

One tree was reported down in the vicinity of Mount Crest.

Thunderstorm Wind, Hamilton

When
July 18, 4:15 PM EST
Where
Hamilton County, 1.49 mi NNE of Hixon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.170, -85.220

Two trees were reported down on Mowbray Mountain.

Thunderstorm Wind, Rhea

When
July 18, 4:20 PM EST
Where
Rhea County, 1.13 mi E of Montague
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.450, -85.080

A tree was reported down along Clover Lane in Graysville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389884, 389885, 389886, 389887.